Colorado, 2024

Winter Storm and Winter Weather in Colorado, March 2 to 4, 2024

March 2 to 4, 2024 · NWS BOU · 5 events in 5 counties and zones

A storm system produced a period of heavy snow and strong winds in the northern mountain. Storm totals ranged from 10 to nearly 20 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system produced a period of heavy snow and strong winds in the northern mountain. Storm totals ranged from 10 to nearly 20 inches. The Elliot Ridge SNOTEL site west of Green Mountain Reservoir received the heaviest snowfall, with an estimated 19.5 inches. Peak wind gusts generally ranged from 45 to 60 mph above timberline, but there was a peak wind gust to 75 mph recorded atop Peak 8 at Breckenridge Ski Area. Snow and blowing snow resulted in a number of accidents along the Interstate 70 corridor, which resulted in occasional road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 2, 2:59 PM MST, 2 hours 1 minute earlier. Its key messages:

  • Difficult mountain travel with whiteout/blizzard conditions possible this evening and overnight. Significant travel impacts likely through Sunday night. Some showers/bands expected to spread down into lower elevations tonight and early Sunday.
  • Mountain snow squalls expected with the front this evening.
  • Widespread critical fire weather conditions across the plains through early this evening. Still breezy/windy with fire danger threat portions of the plains on Sunday (if we don't get snow).
  • Strong winds for the mountains tonight through Sunday.
  • There will be a daily chance of snow in the mountains during the work week. By Thursday and Friday, precipitation will be possible across the plains as well. The heaviest mountain snowfall during the work week will fall on Thursday and Friday.
Area forecast discussion, Mar 2, 2:59 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
259 PM MST Sat Mar 2 2024

.KEY MESSAGES...

- Difficult mountain travel with whiteout/blizzard conditions
  possible this evening and overnight. Significant travel impacts
  likely through Sunday night. Some showers/bands expected to
  spread down into lower elevations tonight and early Sunday.

- Mountain snow squalls expected with the front this evening.

- Widespread critical fire weather conditions across the plains
  through early this evening. Still breezy/windy with fire danger
  threat portions of the plains on Sunday (if we don't get snow).

- Strong winds for the mountains tonight through Sunday.

- There will be a daily chance of snow in the mountains during the
  work week. By Thursday and Friday, precipitation will be
  possible across the plains as well. The heaviest mountain
  snowfall during the work week will fall on Thursday and Friday.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 255 PM MST Sat Mar 2 2024

Surface analysis shows the next strong cold front moving through
western Wyoming and northeast Utah, with a few thunderstorms also
noted along the front. Meanwhile, the prefrontal winds have
increased across most of our forecast area, with the strongest
southwesterly gusts across the mountains, foothills, and Palmer
Divide area. As usual for northeast Colorado, not all areas have
blown strong yet this afternoon and portions of eastern Boulder
county will be the last to let go. The gusty winds are expected
to decouple slightly this evening, although it still looks like a
relatively mild, dry, and breezy evening over the plains.

With regard to snow...significant travel impacts are expected in
the mountains late this evening and overnight, lasting into
Sunday. The cold front is slightly ahead of latest model output
(even the CAMs), likely driven by convective outflows. This front
will likely reach the Park Range and Rabbit Ears Pass area 630 to
730 pm, and then I-70 Mountain Corridor and Summit County 8 to 10
pm, give or take an hour. While there should be a few showers
developing ahead of the front, we are increasingly concerned about
a period of very heavy snow with snowfall rates greater than 2"
per hour with the arrival of the cold front this evening. That
front coincides with MLCAPE of 50-100 J/kg, strong frontogenesis,
surface convergence along the front, strong winds (gusts 50-70
mph), and high lapse rates - essentially everything needed for
snow squalls. That said, we already have a Winter Storm Warning in
effect for the mountains, so while we won't be issuing Snow
Squall Warnings (per policy), very dangerous travel conditions are
becoming nearly certain (>80% chance) with the arrival of the
front this evening.

That heavier band may eventually lay out near/just south of the
I-70 mountain corridor late this evening and overnight, resulting
in heavier than forecast snow accumulations there. That seems the
most likely scenario given the latest F-gen and upper jet
locations. We have therefore boosted amounts several inches along
the I-70 Mountain Corridor, with most places expected to exceed a
foot of snow if not 18 inches by the time it winds down later
tomorrow night and Monday morning, and the bulk of that is
expected tonight!

Meanwhile, on the plains, there are several ingredients coming
together for potential banded snowfall...including very strong and
persistent frontogenesis, proximity of the upper jet core, and
impressive mid level lapse rates. The front will likely bring in a
blast of colder northwest winds around midnight, but then there
is reasonable agreement in the short range models for a brief shot
of at least shallow upslope to help offset the downslope
component. Rain/snow showers will initially develop late this
evening along the front, but then a band or two of more
significant snowfall is still possible overnight into early Sunday
morning given the ingredients above. Thus, while most places will
likely see only a dusting to half inch, we can't rule out a couple
bands of ~2 inch snows and local slush on roads. CAMs don't seem
to do this justice, but EC is holding steady showing a band of
0.20-0.40 QPF spreading onto the plains. Fortunately temperatures
will barely make it to freezing so any road snow should be
relatively short-lived.

For Sunday, the showers on the plains are expected to decrease
with a stronger downslope flow developing during the day. In fact,
we could even see gusty winds spread back across most of the
plains by mid to late afternoon for elevated fire weather
conditions again. We don't see humidities dropping low enough for
any fire highlights at this time, and there may even be some
banded precipitation to ease any fire concerns for the lower
elevations Sunday.

Meanwhile, snow and gusty winds/blowing snow will continue for the
high country, and could even enhance again at some point after a
slight lull Sunday morning.

.LONG TERM...(Sunday night through Saturday)
Issued at 255 PM MST Sat Mar 2 2024

A Winter Storm Warning will continue Sunday evening with hi-res
models showing the heaviest snowfall rates behind us at the
beginning of the extended forecast period. Rates of up to an inch
per hour are still possible for areas in the Indian Peaks through
2Z, but rates of up to 1/2 inch per hour could remain in the winter
storm warned area through early Monday morning. Behind the exiting
system, southwest flow aloft will return to a westerly component.

Soundings show a deeply saturated profile with unstable lapse rates
across the mountains on Tuesday afternoon ahead of an approaching
shortwave trough. This will bring scattered afternoon snow showers
to the mountains, however, the SREF shows the probability of more
than an inch accumulating at 25% or less, so these showers will be
light in nature.

Some slight ridging passes through on Wednesday with a jet streak
staying south of Colorado. Another chance for mountain snow is
possible in the afternoon. The ridge will shift eastward Wednesday
evening and Colorado will become sandwiched between two energy
pulses, one to the north that passes through WY and the Dakotas, and
a weaker one to the south that passes through the Southwest US. This
will bring the next chance for some precipitation for both the
mountains and plains through Friday.

A highly amplified ridge will move in behind the trough bringing
warmer and drier conditions for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1104 AM MST Sat Mar 2 2024

South/southwest winds will continue to increase with further
daytime heating and mixing, along with the arrival of stronger
winds aloft as we head through 23Z with gusts to 28-35 knots
expected, likely strongest at KAPA in this southwest flow pattern.

The threat of wind shear will be increasing this evening as
surface winds decouple slightly (less mixing), but the core of
winds aloft moves across. Thus, we added WS in the TAFs from 01Z
until arrival of the frontal passage, as winds just a couple
thousand feet off the deck will be close to 40 knots.

The cold front is still expected to move across the Denver TAF
sites in the 06-08z timeframe, bringing a northwesterly wind
shift and gusts potentially 25-30kts as the front goes through. It
is worth noting the potential for post frontal snow showers/snow
bands tonight - Sunday morning. We've included at least a Prob30
for now with potential for MVFR ceilings and visibility, but could
have almost gone TEMPO. The main threat of snow bands and local
accumulations around an inch or so should be winding down Sunday
morning before 18Z.

Then attention for impactful aviation weather will turn back to
winds with a fair number of models and guidance showing potential
for 30 knots westerly gusts developing after 18Z, more likely
toward 20Z Sunday.

&&

.FIRE WEATHER...
Issued at 255 PM MST Sat Mar 2 2024

Critical fire weather conditions will ease across the plains,
urban corridor, and Palmer Divide this evening. Overall, winds
will decrease slightly, but could still be quite gusty. There will
only be a gradual improvement in humidity, but enough that the Red
Flag Warning should be allowed to expire at 7 pm barring any new
fire starts.

For Sunday, it's becoming likely (60-70%) that gusty winds will
spread back across the plains by mid to late afternoon. Humidities
will be a little higher than today, with minimums closer to 20
percent, and there may be some banded precipitation to help
mitigate fire weather concerns.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM MST Monday for COZ030-032.

Winter Storm Warning until 9 AM MST Monday for COZ031-033-034.

Red Flag Warning until 7 PM MST this evening for COZ238>251.

&&

SHORT TERM...Barjenbruch
LONG TERM...Bonner
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Mar 2, 11:22 AM MST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1122 AM MST Sat Mar 2 2024

COZ030>051-031830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1122 AM MST Sat Mar 2 2024

This hazardous weather outlook is for northeast and north central
Colorado.

...RED FLAG WARNING FOR THE PLAINS UNTIL 7 PM THIS EVENING...
...WINTER STORM WARNING FOR THE MOUNTAINS TONIGHT THROUGH EARLY
MONDAY MORNING...
...WINTER WEATHER ADVISORY HIGH MOUNTAIN VALLEYS...

.DAY ONE...Today and Tonight

Critical fire weather conditions will occur across the plains,
Palmer Divide, and even portions of the lower foothills through
early this evening. Avoid outdoor burning or any activity that
may produce a spark and start a wildfire.

Difficult and dangerous travel conditions will develop across the
mountains this evening as a cold front and bands of heavy snow
move in. A rapid deterioration is likely to occur, starting first
between 6 and 730 pm in the Park Range and Rabbit Ears Pass area,
and then spreading to the I-70 Mountain Corridor and Summit County
8 to 10 pm. A combination of heavy snow and very strong winds
will create whiteout conditions at times. Avoid travel in the high
country later this evening into the overnight hours. Road
closures are certainly possible.

Snow showers and a couple snow bands may also spread onto the
plains toward midnight and continue overnight. Most locations will
see little if any accumulation, but a couple bands of 1-2 inch
amounts will be possible. Roads may also become slick and slushy
under the localized heavier bands.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to heavy mountain snowfall will continue on Sunday. The
snow along with the strong winds will create hazardous travel in
the mountains. Across the plains, it will be breezy on Sunday with
a couple bands of light snow possible mainly to the west of I-25
and to the south of Denver. Monday through Wednesday, there will
be light mountain snow showers which could create brief periods of
poor travel conditions. By the latter half of the week, heavier
mountain snow is expected to return with a chance for
precipitation across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of snow, whiteout conditions, or high winds will be
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 2, 5:00 PM MST to March 4, 9:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 19.5 inches, 5 miles west of Green Mountain Reservoir; 16 inches at Winter Park Ski Area, 14 inches at Breckenridge Ski Area, with 13.3 inches near Silverthorne and Copper Mountain.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 2, 5:00 PM MST to March 4, 9:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 16.9 inches near Cameron Pass and 6 miles west of Arapahoe Peak, 15.6 inches near Mount Audubon, and 14.3 inches, 9 miles south-southeast of Spicer.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
March 2, 5:00 PM MST to March 4, 9:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 13 inches, 4 miles southeast of Mount Zirkel, and 11.7 inches, 11 miles south of Rabbit Ears Pass.

Winter Weather, Jackson County Below 9000 Feet

When
March 2, 5:00 PM MST to March 4, 9:00 AM MST
Where
Jackson County Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 6 inches.

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
March 2, 5:00 PM MST to March 4, 9:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 10 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154692, 1154736, 1154737, 1154764, 1154765.